Folding a triangulated simple polygon: Structural and algorithmic results

  • Ali A. Kooshesh
  • Bernard M. E. Moret
Algorithms And Complexity
Part of the Lecture Notes in Computer Science book series (LNCS, volume 497)


We describe a linear-time algorithm that folds a triangulated simple polygon into a single triangle. Using this technique, we derive a particularly simple proof of Chvàtal's art gallery theorem and improve or simplify a number of algorithms that deal with triangulated simple polygons. We describe two improved algorithms, both based on the degree sequence of the boundary vertices of the given triangulated simple polygon. The first is a linear-time algorithm that, using only the parity of the degree of each vertex, colors the vertices of a triangulated simple polygon using three colors. The second algorithm reconstructs the polygon and its triangulation from the degree sequence. We then show that our results extend to k-trees.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    D. Avis and G. T. Toussaint, “An efficient algorithm for decomposing a polygon into star-shaped pieces," Pattern Recognition 13 (1981), 395–398.CrossRefGoogle Scholar
  2. [2]
    T. Beyer, W. Jones, and S. Mitchell, “Linear algorithms for isomorphism of maximal outerplanar graphs," J. ACM 26 (1979), 603–610.CrossRefGoogle Scholar
  3. [3]
    V. Chvàtal, “A combinatorial theorem in plane geometry,” J. Combin. Theory Series B 18 (1975), 39–41.CrossRefGoogle Scholar
  4. [4]
    J. Fisk, “A short proof of Chvàtal's watchman theorem,” J. Combin. Theory Series A 24 (1978), 374.CrossRefGoogle Scholar
  5. [5]
    E. Hare, S. Hedetniemi, R. Laskar, K. Peters, and T. Wimer, “Linear-time computability of combinatorial problems on generalized series-parallel graphs,” in Discrete Algorithms and Complexity, D.S. Johnson, T. Nishizeki, A. Nozaki, and H.S. Wilf, eds., Academic Press, New York (1986), 437–457.Google Scholar
  6. [6]
    D.J. Rose, “On simple characterizations of k-trees,” Discrete Mathematics 7 (1974), 317–322.CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1991

Authors and Affiliations

  • Ali A. Kooshesh
    • 1
  • Bernard M. E. Moret
    • 1
  1. 1.Department of Computer ScienceUniversity of New MexicoAlbuquerque

Personalised recommendations